Geometry & Topology
- Geom. Topol.
- Volume 10, Number 1 (2006), 295-329.
Automorphic forms and rational homology 3–spheres
We investigate a question of Cooper adjacent to the Virtual Haken Conjecture. Assuming certain conjectures in number theory, we show that there exist hyperbolic rational homology 3–spheres with arbitrarily large injectivity radius. These examples come from a tower of abelian covers of an explicit arithmetic 3–manifold. The conjectures we must assume are the Generalized Riemann Hypothesis and a mild strengthening of results of Taylor et al on part of the Langlands Program for of an imaginary quadratic field.
The proof of this theorem involves ruling out the existence of an irreducible two dimensional Galois representation of satisfying certain prescribed ramification conditions. In contrast to similar questions of this form, is allowed to have arbitrary ramification at some prime of .
In the next paper in this volume, Boston and Ellenberg apply pro– techniques to our examples and show that our result is true unconditionally. Here, we give additional examples where their techniques apply, including some non-arithmetic examples.
Finally, we investigate the congruence covers of twist-knot orbifolds. Our experimental evidence suggests that these topologically similar orbifolds have rather different behavior depending on whether or not they are arithmetic. In particular, the congruence covers of the non-arithmetic orbifolds have a paucity of homology.
Geom. Topol., Volume 10, Number 1 (2006), 295-329.
Received: 18 August 2005
Revised: 28 February 2006
Accepted: 2 January 2006
First available in Project Euclid: 20 December 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Calegari, Frank; Dunfield, Nathan M. Automorphic forms and rational homology 3–spheres. Geom. Topol. 10 (2006), no. 1, 295--329. doi:10.2140/gt.2006.10.295. https://projecteuclid.org/euclid.gt/1513799708